Montana, 2016

High Wind in Montana, December 27, 2016

December 27, 2016 · NWS BYZ · 2 events in 2 counties and zones

Lee-side troughing and tight pressure gradients set up across the Upper Yellowstone and Upper Stillwater Valleys. This resulted in very gusty winds along the Beartooth Foothills.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Lee-side troughing and tight pressure gradients set up across the Upper Yellowstone and Upper Stillwater Valleys. This resulted in very gusty winds along the Beartooth Foothills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 27, 4:15 AM MST, 2 hours 49 minutes earlier.

Area forecast discussion, Dec 27, 4:15 AM MST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Billings MT
415 AM MST Tue Dec 27 2016

.SHORT TERM...valid for Tdy and Wed...

Main concern in the short term will be strong winds over western
foothills/mountains today into tonight, spreading east across the
plains on Wednesday. No changes to going wind highlites this
morning.

Strong Pacific jet stream will take aim on the Treasure state over
the next 36 hours. Impressive surge of moisture evident on
satellite and regional radar moving into the western portion of
the state already. Expect 4 to 8 inches of snow from this moisture
surge today into tonight for west facing mountain slopes including
the Cooke City area. Strong west winds in the mountains will
increase the avalanche danger over the next 24 hours as well so
those with plans in the high country should use caution. As the
jet and upper level energy cross the area will see periods of
strong winds over the western foothills. Initial piece of energy
moving into the area at this time is producing wind gusts of 67
mph in Livingston and 71 mph around Nye. Pressure gradient
orientation is not optimal right now in Big Timber where gusts
are in the 50 mph range, but will become more favorable later
today into tonight. Still thinking strongest winds of the next few
days will occur through mid day today with gusts to around 75 mph
in the Livingston to Nye corridor. Once jet stream becomes more
established over the area the pressure gradient will steady out
some and gusts will drop more into the advisory range (55-65mph)
for the foothills late in the day into tonight.

Left Wheatland county out of the High Wind Warning for now, but
have seen some gusts in the 50 mph range in Judith Gap overnight.
Guidance not showing much warning potential, but has been behind
the curve over the past 24 hours. Have winds right up to warning
criteria there for today and may need to expand the High Wind
Warning later today.

Some hints of moderate Mountain Wave activity with zonal jet
oriented perpendicular to southern mountains tonight. Increased
winds for the Red Lodge and Sheridan areas to account for this.
Otherwise a breezy night expected across the area. Will see a few
snow showers cross the area with a fast moving Alberta Clipper
disturbance, mainly in the evening hours but outside of the
mountains not looking at any accumulation.

Winds increase across the plains on Wednesday with instability
increase behind the clipper. Models progging 50 to 60kt 850mb
winds and looks like set up is right for gusts of 40 to 50 mph to
make it to the surface Wednesday afternoon, especially on exposed
hilltop locations. Surface inversion with all the recent snowfall
is the fly in the ointment that could insulate especially river
valley locations from these stronger winds so for now kept gusts
in the 50 mph range. Can't rule out a few gusts to 60 mph though
and will keep a close eye on how winds behave overnight tonight.
Secondary concern with these stronger winds will be blowing snow.
Thinking that warmer temperatures around freezing today and
tomorrow will take the edge off of the blowing/drifting but still
expect some impacts from this activity. Will continue to advertise
this in HWO and social media forums to get the word out. Can't
rule out needing a blowing snow highlite of some sort and will
continue to evaluate the threat over the next shift or two.
Chambers

.LONG TERM...valid for Thu...Fri...Sat...Sun...Mon...

The extended starts off dry and windy with westerly flow aloft over
the area on Thursday and pressure gradients at the surface supporting
gap flow winds. A shortwave trough is then progged to drop through
the area Friday night bringing precipitation to the area along
with cooler temperatures. With downsloping flow expected during
the day on Friday, some of the precipitation could start off as a
rain/snow mix before turning to all snow during the evening as
upslope flow and cooler air moves in. This will cause the gap flow
winds to decrease. The mountains will have the the best shot at
snow with the precipitation ending fairly quickly Friday night
with the shortwave continuing to dive south.

Upper trough and associated low dropping south along the Canadian
and US west coasts will set up westerly flow aloft over the region
on Saturday with lee side troughing developing. As a result, winds
increase along the western foothills Saturday night into Sunday.
Models continue to prog the upper low to stall over the Pac NW
causing a west southwest flow to set up over the area into early
next week. At the same time, a reinforcing shot of arctic air
will drop in from the north Sunday into Sunday night. Weak waves
moving through the flow along with overrunning precipitation and
upslope flow at the surface may bring periods of snow Sunday into
early next week.

High temperatures will range from the upper 20s to low 30s
Thursday and Friday, with 20s for Saturday and Sunday. Arctic
intrusion drops high temperatures into the single digits for
Monday and Tuesday. STP

&&

.AVIATION...

VFR will prevail for most places in southern MT and north central
WY today. Strong winds gusting to 60 kt near KLVM and along the
Beartooth/Absaroka foothills will cause possible reductions to
MVFR due to areas of blowing snow. Snow showers will begin to
develop over the western mountains today, continuing into the
evening producing mountain obscurations. STP
&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Wed     Thu     Fri     Sat     Sun     Mon
-------------------------------------------------------
BIL 034 023/033 013/031 022/036 012/026 012/023 005/009
    1/E 21/Q    00/N    13/O    41/B    13/S    43/S
LVM 031 022/029 014/034 025/035 012/029 013/024 003/010
    2/J 32/J    10/Q    14/S    31/N    24/S    43/S
HDN 035 019/034 005/032 016/036 007/026 004/023 003/010
    1/E 21/Q    00/U    13/O    31/B    12/S    33/S
MLS 033 020/032 011/027 016/034 006/023 007/021 002/009
    1/B 21/N    00/N    12/S    21/B    12/S    43/S
4BQ 032 020/033 010/028 015/036 007/024 006/023 004/012
    1/B 21/Q    00/N    12/O    31/B    11/B    33/S
BHK 031 019/029 012/026 015/031 006/021 008/020 001/007
    1/B 21/N    10/Q    01/B    11/B    01/B    43/S
SHR 034 017/031 009/032 018/036 010/026 006/024 003/010
    0/B 21/N    00/U    02/S    41/B    12/S    33/S

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Warning in effect until 6 AM MST Wednesday FOR
      ZONES 41-65-66.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Dec 27, 4:27 AM MST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
427 AM MST TUE DEC 27 2016

MTZ028>042-056>058-063>068-WYZ098-099-281130-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
427 AM MST TUE DEC 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

* STRONG WINDS: WIDESPREAD WIND GUSTS OF 35 TO 55 MPH ARE
  POSSIBLE ACROSS THE AREA ON WEDNESDAY.

* POTENTIAL IMPACTS: DIFFICULT TRAVEL FOR HIGH-PROFILE VEHICLES.
  REDUCED VISIBILITY FROM AREAS OF BLOWING AND DRIFTING SNOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HAZARDOUS WEATHER OUTLOOK IS ISSUED WHEN HAZARDOUS WEATHER COULD
IMPACT THE REGION WITHIN THE NEXT WEEK. BE SURE TO STAY TUNED FOR
FUTURE UPDATES AS LOCATIONS, TIMING, AND IMPACTS COULD CHANGE.
BEGIN PREPARATIONS TO MITIGATE ANY IMPACTS THAT COULD RESULT FROM
THE HAZARDOUS WEATHER.

&&

In the hours before

Local storm report, Dec 27, 2:36 AM MST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
236 AM MST TUE DEC 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 AM     NON-TSTM WND GST 6 ENE LIVINGSTON        45.70N 110.45W
12/27/2016  M67.00 MPH       PARK               MT   ASOS

&&

STP
Local storm report, Dec 27, 5:21 AM MST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
521 AM MST TUE DEC 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     NON-TSTM WND GST 3 ENE LIVINGSTON        45.69N 110.50W
12/27/2016  M61.00 MPH       PARK               MT   DEPT OF HIGHWAYS

&&

STP
Local storm report, Dec 27, 6:40 AM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
640 AM MST TUE DEC 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 AM     NON-TSTM WND GST 6 ENE LIVINGSTON        45.70N 110.45W
12/27/2016  M74.00 MPH       PARK               MT   ASOS

0545 AM     NON-TSTM WND GST 2 WSW LIVINGSTON        45.65N 110.60W
12/27/2016  M63.00 MPH       PARK               MT   DEPT OF HIGHWAYS

&&

STP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Beartooth Foothills

When
December 27, 7:04 AM MST
Where
Beartooth Foothills forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
AWOS
Coordinates
45.742, -109.668 (the zone’s center; the record gives no point)

Winds gusted up to 79 mph across the area.

High Wind, Livingston Area

When
December 27, 8:36 AM MST
Where
Livingston Area forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
ASOS
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Winds gusted to 78 mph at the Livingston Airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664756, 664757.